Alert archive / Michigan / Small Craft Advisories in 2012

Small Craft Advisory 41, NWS Detroit, MI

May 29, 2012

NWS Detroit, MI issued this small craft advisory at May 29, 2012, 7:32 PM EDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
May 29, 2012, 7:32 PM EDT (23:32 UTC)
Expired
May 30, 2012, 4:00 AM EDT
In force
8 hr
Issued by
NWS Detroit, MI

The text

As transmitted, in the capitals the NWS used until 2016.

934 
WHUS73 KDTX 292332
MWWDTX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
732 PM EDT TUE MAY 29 2012

...GUSTY WINDS AND SAGINAW BAY WILL PERSIST THROUGH THE EVENING...

.GUSTY WEST WINDS WILL CONTINUE THROUGH THE LATE AFTERNOON AND EARLY 
EVENING IN THE WAKE OF A COLD FRONT. COOLER AIR WILL SPILL INTO
THE REGION TOMORROW...WITH NORTHWEST WINDS GUSTING ONCE AGAIN TO
JUST UNDER SMALL CRAFT ADVISORY CRITERIA BUT LIKELY BUILDING WAVES
TOWARD HEADLINE CRITERIA TOWARD WEDNESDAY EVENING OVER SOUTH
SECTIONS OF LAKE HURON. LIGHTER WINDS ARE EXPECTED ON THURSDAY AS
SURFACE HIGH PRESSURE PASSES OVER THE REGION.

LHZ421-422-300800-
/O.NEW.KDTX.SC.Y.0041.120529T2332Z-120530T0800Z/
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER
SAGINAW BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
732 PM EDT TUE MAY 29 2012

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 AM EDT WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A
SMALL CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL 4 AM EDT
WEDNESDAY. 

* WIND AND WAVES: DURING THE SMALL CRAFT ADVISORY...EXPECT 
  SUSTAINED WINDS UP TO 27 KNOTS FROM THE WEST WITH GUSTS UP TO 
  33 KNOTS. THE LARGEST EXPECTED SIGNIFICANT WAVES WILL BE 5 
  FEET WITH A POTENTIAL MAXIMUM WAVE HEIGHT OF 7 FEET. 

* TIMING: THE MAXIMUM WINDS ARE EXPECTED AROUND 7 PM EDT TUESDAY 
  WITH THE LARGEST WAVES EXPECTED AROUND 7 PM EDT TUESDAY. 

REFER TO THE LATEST MARINE FORECASTS FOR GREATER DETAIL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
1 follow-up statement
238 
WHUS73 KDTX 300807
MWWDTX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
407 AM EDT WED MAY 30 2012

...INCREASING WAVES TONIGHT...

.GUSTY NORTHWEST WINDS WILL EMERGE AGAIN FROM LATE MORNING INTO THE 
AFTERNOON AS DAYTIME MIXING INCREASES AND COOLER AIR FUNNELS ACROSS 
THE WARMING WATERS.  GUSTS MAY BRIEFLY APPROACH SMALL CRAFT ADVISORY 
CONDITIONS NEAR THE SHORELINES AND OVER SAGINAW BAY BEFORE SUBSIDING 
AROUND SUNSET.  WAVE CONDITIONS WILL BECOME MORE UNSETTLED ACROSS 
SOUTHERN LAKE HURON LEADING TO BUILDING WAVE HEIGHTS INTO WEDNESDAY 
NIGHT.  THIS WILL NECESSITATE A SMALL CRAFT ADVISORY FOR NEARSHORE 
WATERS INCLUDING OUTER SAGINAW BAY FROM LATE THIS EVENING THROUGH 
EARLY THURSDAY.  HIGH PRESSURE BUILDING ACROSS THE REGION WILL ALLOW 
WAVES TO DIMINISH AND BRING LIGHTER WINDS AND LOWER WAVES ON 
THURSDAY.  THERE IS THE POTENTIAL FOR NORTHERLY WINDS TO INCREASE 
FRIDAY AND FRIDAY NIGHT AS A STRENGTHENING LOW PRESSURE SYSTEM 
TRACKS FROM THE OHIO VALLEY TO SOUTHERN ONTARIO. THIS MAY RESULT IN 
A PERIOD OF UNSETTLED MARINE CONDITIONS DURING THIS TIME.

LHZ421-302030-
/O.EXP.KDTX.SC.Y.0041.000000T0000Z-120530T0800Z/
/O.NEW.KDTX.SC.Y.0042.120531T0400Z-120531T1400Z/
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER
SAGINAW BAY-
407 AM EDT WED MAY 30 2012

...SMALL CRAFT ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM
EDT THURSDAY...
...SMALL CRAFT ADVISORY HAS EXPIRED...

THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A
SMALL CRAFT ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT
TO 10 AM EDT THURSDAY. 

* WIND AND WAVES: DURING THE SMALL CRAFT ADVISORY...EXPECT 
  SUSTAINED WINDS UP TO 16 KNOTS FROM THE NORTHWEST WITH GUSTS 
  UP TO 21 KNOTS. THE LARGEST EXPECTED SIGNIFICANT WAVES WILL 
  BE 4 FEET WITH A POTENTIAL MAXIMUM WAVE HEIGHT OF 5 FEET. 

* TIMING: THE MAXIMUM WINDS ARE EXPECTED AROUND 12 AM EDT 
  THURSDAY WITH THE LARGEST WAVES EXPECTED AROUND 4 AM EDT 
  THURSDAY. 

THE SMALL CRAFT ADVISORY IS NO LONGER IN EFFECT. 

REFER TO THE LATEST MARINE FORECASTS FOR GREATER DETAIL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

LHZ422-300915-
/O.EXP.KDTX.SC.Y.0041.000000T0000Z-120530T0800Z/
INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
407 AM EDT WED MAY 30 2012

...SMALL CRAFT ADVISORY HAS EXPIRED...

THE SMALL CRAFT ADVISORY IS NO LONGER IN EFFECT. 

$$

LHZ441>443-302030-
/O.NEW.KDTX.SC.Y.0042.120531T0400Z-120531T1400Z/
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
407 AM EDT WED MAY 30 2012

...SMALL CRAFT ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM
EDT THURSDAY...

THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A
SMALL CRAFT ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT
TO 10 AM EDT THURSDAY. 

* WIND AND WAVES: DURING THE SMALL CRAFT ADVISORY...EXPECT 
  SUSTAINED WINDS UP TO 16 KNOTS FROM THE NORTHWEST WITH GUSTS 
  UP TO 21 KNOTS. THE LARGEST EXPECTED SIGNIFICANT WAVES WILL 
  BE 5 FEET WITH A POTENTIAL MAXIMUM WAVE HEIGHT OF 7 FEET. 

* TIMING: THE MAXIMUM WINDS ARE EXPECTED AROUND 3 AM EDT 
  THURSDAY WITH THE LARGEST WAVES EXPECTED AROUND 8 AM EDT 
  THURSDAY. 

REFER TO THE LATEST MARINE FORECASTS FOR GREATER DETAIL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this small craft advisory went out at May 29, 7:01 PM EDT, 31 minutes earlier.

Area forecast discussion, May 29, 7:01 PM EDT, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
701 PM EDT TUE MAY 29 2012

.AVIATION...

//DISCUSSION...

THE GUSTINESS TO THE WESTERLY WINDS WILL SUBSIDE AROUND 00Z AS THE
DIURNAL HEATING CYCLE CONTINUES TO WANE. CLOUDS WILL ALSO DIMINISH.
A WEAKENING COLD FRONT WILL SLIDE ACROSS CNTRL AND SRN LOWER MI ON
WEDNESDAY. COLD AIR ALOFT AND AN INCREASE IN MOISTURE ABOVE 4K FT
WILL LEAD TO INCREASING CLOUDS AFTER 12Z...BECOMING A BKN TO OVC
CLOUD DECK BASED BETWEEN 5K AND 6K FT BY LATE MORNING OR EARLY
AFTERNOON.

//DTW THRESHOLD THREATS...

* NONE

&&

.PREV DISCUSSION...ISSUED 351 PM EDT TUE MAY 29 2012

SHORT TERM...TONIGHT

DEEPER MIXING BEHIND A COLD FRONT HAS ALLOWED DRIER AIR TO MIX DOWN
THROUGH THE LOWER LEVELS OF THE ATMOSPHERE...AND HAS ESSENTIALLY
ERODED AWAY THE LOW CLOUDS THAT WERE OVER THE AREA AT THE START OF
THE MORNING. THIS HAS ALSO ALLOWED SURFACE DEWPOINTS TO DROP BACK
DOWN INTO THE 40S...MAKING FOR A MUCH MORE COMFORTABLE AFTERNOON.
UPPER LOW SEEN ON WATER VAPOR SPINNING OVER LAKE SUPERIOR WILL TRACK
EAST FOR THE REMAINDER OF TODAY AND TONIGHT. THIS WILL SEND AN
ADDITIONAL SURGE OF COLD AIR DOWN INTO LOWER MICHIGAN LATE
TONIGHT...WHICH WILL ALLOW CLOUDS OVER MINNESOTA AND NORTHERN
WISCONSIN TO SLIDE DOWN INTO THE AREA LATE.

TEMPERATURES TONIGHT WILL BE RUN ABOUT 15 TO 20 DEGREES COOLER THAN
LAST NIGHT...WITH MIN TEMPERATURES IN THE UPPER 40S TO LOWER 50S.

LONG TERM... WEDNESDAY THROUGH NEXT TUESDAY

THE PASSAGE OF THE UPPER LEVEL LOW FROM OVER LAKE SUPERIOR TODAY
INTO QUEBEC WILL PULL THE MAIN COLD FRONT THROUGH LOWER MICHIGAN
BY WEDNESDAY MORNING. OBSERVATIONS TODAY OVER NORTHERN ONTARIO
DEPICT THE POTENT NATURE OF COLD ADVECTION EXPECTED BEHIND THE
SYSTEM WITH A 3 PM OBSERVATION AT PICKLE LAKE/CYPL REPORTING 36
DEGREES WITH A MIX OF RAIN AND SNOW. MODEL DEPICTIONS THEN LOOK
VERY CREDIBLE IN THEIR DEPICTION OF LOW LEVEL COLD ADVECTION
STRONG ENOUGH TO TAKE 850 MB TEMPS DOWN FROM AN AVERAGE OF 15C
TODAY TO NO BETTER THAN 4C BY WEDNESDAY EVENING AND EVEN CLOSE TO
0C IN CENTRAL LOWER MICHIGAN. THE SHORT WAVE TRAILING THE MAIN
UPPER LOW WILL ALSO REINFORCE COLDER AIR ALOFT MARKED BY 500 MB
TEMPS DROPPING A DEGREE OR TWO BELOW THE NORMAL VALUE OF -15C FOR
MAY 30TH. THIS MAKES THE ADDITION OF A SMALL CHANCE OF SHOWERS IN
THE PREVIOUS FORECAST ISSUANCE A MOVE IN THE RIGHT DIRECTION
SUPPORTED BY SIMILAR OBSERVATIONS TODAY OVER THE UPPER MIDWEST.
THE COLD ADVECTION COMBINED WITH A FEW LIGHT SHOWERS AND
CONSIDERABLE CLOUD COVER WILL CONFINE MAX TEMPS TO THE 60S ALL
AREAS EXCEPT THE FAR SOUTH WHERE ARRIVAL OF THE COLDER AIR WILL BE
LATE ENOUGH FOR READINGS TO TOUCH 70. THIS WILL SET UP WEDNESDAY
NIGHT FOR CHILLY MIN TEMPS CLOSE TO 15 DEGREES BELOW NORMAL AS
HIGH PRESSURE SETTLES OVERHEAD. LATE ARRIVING HIGH CLOUDS WILL BE
THE ONLY THING IN THE WAY OF MIN TEMPS REACHING THE UPPER 30S IN
THE COLDER SECTIONS OF THE INTERIOR THUMB.

THE LATE ARRIVING HIGH CLOUDS WEDNESDAY NIGHT INTO THURSDAY MORNING
WILL SPREAD OVERHEAD IN ADVANCE OF THE NEXT LOW PRESSURE SYSTEM
DEVELOPING OVER THE PLAINS. THE SHORT WAVE THAT WILL DRIVE THE
DEVELOPMENT IS SHOWN TODAY CUTTING UNDER THE UPPER LEVEL RIDGE OVER
WESTERN CANADA FROM THE PACIFIC NORTHWEST. THIS WAVE WILL THEN
INTERACT WITH THE FRONTAL ZONE LEFT BEHIND OVER THE PLAINS AND
MIDWEST. THE 12Z MODEL RUNS CONTINUE TO REFINE THE DETAILS OF
CYCLOGENESIS OVER THE MIDWEST THURSDAY BUT ARE IN GENERAL AGREEMENT
WITH THE IDEA OF SPREADING RAIN INTO SE MICHIGAN DURING THE
AFTERNOON. WHERE THERE ARE DIFFERENCES IN TIMING, PREFER TO LEAN
THE FORECAST TOWARD THE SLOWER SOLUTIONS GIVEN HOW SURFACE
CYCLOGENESIS IS SHOWN TO FEED BACK INTO DEEPENING OF THE WAVE
ALOFT. THIS ALSO ALLOWS ROOM TO CORRECT FOR ANY EXTRA SURFACE
PRESSURE FALLS DUE TO THE HEAVY RAINFALL NORTH OF THE FRONT AND
SURFACE LOW TRACK. AFTER THAT, EVEN WITH SLOWER SOLUTIONS IT WILL
BE DIFFICULT TO AVOID HIGHER POPS AS THE SYSTEM WILL LIKELY SPREAD
RAIN OVER MUCH OF SE MICHIGAN THURSDAY NIGHT THROUGH FRIDAY. THE
MAIN QUESTION THEN WILL BE WITH THE TRACK OF THE SURFACE LOW AND
THE RESULTING IMPACT ON TEMPERATURE. THE 12Z NAM AND ECMWF ARE IN
GOOD AGREEMENT WITH A TRACK TO OUR SOUTH AND EAST THAT WOULD
LIKELY FORCE TEMPERATURES TO STRUGGLE TO REACH THE 60S. THE GFS
OFFERS A TRACK MORE OVERHEAD OR TO OUR WEST BUT THIS IS MORE DUE
TO A STRONG OCCLUSION THAT WOULD ALSO KEEP ANY MILDER AIR TO OUR
SOUTH AND EAST. ALL OF THESE SOLUTIONS THEN LEAD INTO A CLOSED
UPPER LOW THAT KEEPS THE WEATHER UNSETTLED OVER OUR AREA THROUGH
SATURDAY BUT WITH ENOUGH PROGRESSION FOR IMPROVEMENT DURING SUNDAY
AND INTO EARLY NEXT WEEK.

MARINE...

GUSTY WEST WINDS WILL CONTINUE THROUGH THE LATE AFTERNOON AND EARLY
EVENING IN THE WAKE OF A COLD FRONT. GUSTS WILL APPROACH SMALL CRAFT
ADVISORY CONDITIONS NEAR THE SHORELINES AND OVER SAGINAW BAY BEFORE
SUBSIDING AROUND SUNSET. COOLER AIR WILL SPILL INTO THE REGION
TOMORROW...WITH NORTHWEST WINDS GUSTING ONCE AGAIN TO JUST UNDER
SMALL CRAFT ADVISORY CRITERIA BUT LIKELY BUILDING WAVES TOWARD
HEADLINE CRITERIA TOWARD WEDNESDAY EVENING OVER SOUTH SECTIONS OF
LAKE HURON. LIGHTER WINDS ARE EXPECTED ON THURSDAY AS SURFACE
HIGH PRESSURE PASSES OVER THE REGION.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.

&&

AVIATION.....SC
SHORT TERM...HLO
LONG TERM....BT
MARINE.......HLO/BT

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, May 29, 4:15 PM EDT, 3 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
415 PM EDT TUE MAY 29 2012

MIZ047>049-053>055-060>063-068>070-075-076-082-083-301630-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
415 PM EDT TUE MAY 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN.

.DAY ONE... TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-301630-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
415 PM EDT TUE MAY 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE... TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SMALL CRAFT ADVISORIES MAY BE NEEDED LATE WEDNESDAY THROUGH EARLY
THURSDAY FOR OUTER SAGINAW BAY AND THE NEARSHORE WATERS OF SOUTHERN
LAKE HURON. MODERATE NORTHERLY WINDS WILL BRING COLDER AIR OVER THE
SOUTHERN PORTION OF LAKE HURON BUILDING WAVES IN EXCESS OF 4 FEET
DURING THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

HLO/BT

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 1:46 AM EDTSevere Thunderstorm WarningDTXBay, Midland, Saginaw45 min
May 29, 1:48 AM EDTSpecial Marine WarningDTX52 min
May 29, 10:11 AM EDTSpecial Marine WarningDTX37 min
May 29, 10:15 AM EDTSpecial Marine WarningDTX41 min

Nearby

Small Craft Advisories in Michigan, 2012Every small craft advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.